Montana, 2016

Hail and Damaging Winds in Montana, May 21, 2016

May 21, 2016 · NWS GGW · 23 events in 4 counties and zones

Warm, moist air from the southeast interacted with a low pressure system from the Pacific Northwest to generate multiple strong and severe thunderstorms which were focused mainly near the system's cold front as it passed through northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Warm, moist air from the southeast interacted with a low pressure system from the Pacific Northwest to generate multiple strong and severe thunderstorms which were focused mainly near the system's cold front as it passed through northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 21, 1:55 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, May 21, 1:55 PM MST, 1 hour 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service GLASGOW MT
255 PM MDT SAT MAY 21 2016

.SHORT TERM...for northeast Montana...tonight through Mon...
...Severe thunderstorms remain possible late this afternoon and
evening with large hail and damaging winds...

Are of thunderstorms have begun this afternoon. At 2pm, extend
entend from Stanford in central montana south to east of
Livingston. Much of this area is moving northeast and should
begin affecting the western zones later this afternoon. With
cloudcover breaking up east of a Billings to a Jordan line,
temperatures have responded with readings in the upper 70s to
lower 80s.

The big question is where thunderstorms will go over the next
several hours. The HRRR, which seems to be realistic, suggests
activity to develop over the central CWA about 300 pm while the
activity east of Livingston moves into the sw zones at about 5
pm. Activity should begin to wind down about 9 pm.

Upper low partially driving this, over oregon will drift into
southern alberta Sunday. Dry airmass will move into eastern
Montana will keep things somewhat dry but instability will bring
a slight chance of showers. A cooler day is expected with highs in
the 60s west to mid 70s east. A lake wind advisory is possible.

The intense upper low drifts into southern sask Monday. Winds
will be stronger and thus could be a bit choppy on Fort Peck
Lake. It will be cooler with highs mainly in the 60s. Best chance
for showers are over the nw zones. TFJ

.LONG TERM...Mon night through Sat...
The inherited long range forecast appears in fine working order
depicting an upper trough across the region helping to maintain
unsettled weather conditions. Given model spread, it is difficult
to pinpoint precise time periods or amounts to focus on.
Therefore, will leave broad-brush of slight chance to chance pops
throughout the period. Winds are also updated to reflect more
recent guidance. Maliawco

Previous long term discussion...

Synoptic Setup... long range begins with a large ridge running
from the southern Plains into the Great Lakes and up into Quebec.
A large Trough runs from off the coast of California through
western Montana and into northern Manitoba where it dips into a
much cooler arctic core. Southwest flow resides between these two
large airmasses dragging pacific moisture across northeast
Montana. A second synoptic trough/low is attempting to form over
the Gulf of Alaska.

Monday night onward... Long range has a very similar pattern
throughout with a southwest to zonal flow across eastern Montana
on a regular basis. The Pacific moisture feed during this time
means that PoPs will be higher than the climatic average.
However, mesoscale details are being washed out with slight
differences among multiple models. While a general active/wet
pattern is anticipated there are no key features or boundaries
that can at this time maintain focus from model-to-model or even
run-to-run. Therefore, a broad brush of 20 to 40 PoP occurred in
many periods. GAH

&&

.AVIATION...

Synopsis: Upper level disturbance will move across Montana
this afternoon and evening with scattered showers and
thunderstorms. Outside of any thunderstorms that occur VFR
conditions will prevail.

SEVERE STORMS POSSIBLE: By around 21Z showers and thunderstorms
will start to form with a handful becoming severe. Severe
potential should last through 06Z before storms either diminish
or move northeast out of the terminals.

Winds: Southeast at 15 to 25 kts...switching to the southwest around
06Z. Winds will be gusty and erratic near thunderstorms.

AEH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, May 21, 2:36 AM MST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT SAT MAY 21 2016

MTZ016>027-059>062-220945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
336 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9PM THIS EVENING FOR
EAST WINDS OF 15 TO 25 MPH THAT COULD TIP OR SWAMP SMALLER CRAFT.

STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MONTANA THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 142 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Garfield

When
May 21, 3:30 PM MST to 4:00 PM MST
Where
Garfield County, 5.93 mi SE of Sand Spgs
Measured
1 in hail
Reported by
Public
Coordinates
47.040, -107.390

Public reported quarter sized hail for this 30 minute period.

Thunderstorm Wind, Garfield

When
May 21, 4:30 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.320, -106.910

Public reported estimated 70-80 mph wind gusts.

Thunderstorm Wind, Garfield

When
May 21, 4:49 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
47.320, -106.910

The Jordan Airport ASOS site recorded 64 mph wind gusts.

Thunderstorm Wind, Garfield

When
May 21, 5:05 PM MST
Where
Garfield County, 10.53 mi N of Jordan Airport (Kjdn)
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.480, -106.910

Public reported 70 mph wind gusts.

Hail, Garfield

When
May 21, 5:05 PM MST
Where
Garfield County, 10.53 mi N of Jordan Airport (Kjdn)
Measured
1.75 in hail
Reported by
Public
Coordinates
47.480, -106.910

Public reported golf ball sized hail and windows broken out of the west side of a ranch home.

Hail, Phillips

When
May 21, 5:15 PM MST
Where
Phillips County, 13.72 mi WSW of Sun Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.840, -107.960

Trained spotter reported mostly nickel and pea sized hail with some as large as quarters. Strong winds also reported.

Hail, Phillips

When
May 21, 5:22 PM MST
Where
Phillips County, 4.25 mi NNE of Harb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.230, -107.410

Trained spotter reported mostly small hail mixed with a few ping pong ball sized hailstones.

Hail, Garfield

When
May 21, 5:24 PM MST
Where
Garfield County, 10.53 mi N of Jordan Airport (Kjdn)
Measured
1.75 in hail
Reported by
Public
Coordinates
47.480, -106.910

Public reported golf ball sized hail.

Thunderstorm Wind, Valley

When
May 21, 5:30 PM MST
Where
Valley County, 4.25 mi NNW of Glasgow Intl Airport (Kggw)
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.280, -106.640

Public reported a cedar wood swing set lifted up and tipped over by strong thunderstorm wind gusts.

Thunderstorm Wind, Valley

When
May 21, 5:35 PM MST
Where
Valley County, 8.03 mi WNW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.460, -107.230

Public estimated 60 mph wind gusts with heavy rain and visibility less than 50 feet.

Hail, Valley

When
May 21, 5:35 PM MST
Where
Valley County, 8.03 mi WNW of Hinsdale
Measured
1 in hail
Reported by
Public
Coordinates
48.460, -107.230

Public reported quarter sized hail.

Thunderstorm Wind, Valley

When
May 21, 5:35 PM MST
Where
Valley County, 8.03 mi WNW of Hinsdale
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.460, -107.230

Public reported a tin roof torn off a building and tree branches downed.

Thunderstorm Wind, Valley

When
May 21, 5:38 PM MST
Where
Valley County, 4.72 mi SW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.350, -107.150

Trained spotter reported 60 mph wind gusts.

Thunderstorm Wind, Valley

When
May 21, 5:38 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.200, -106.640

Glasgow Airport ASOS measured a 58 mph wind gust.

Hail, Valley

When
May 21, 5:38 PM MST
Where
Valley County, 4.72 mi SW of Hinsdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.350, -107.150

Trained spotter reported nickel sized hail.

Hail, Valley

When
May 21, 5:45 PM MST
Where
Valley County, 13.14 mi N of Hinsdale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.590, -107.090

Trained Spotter reported half dollar sized hail.

Thunderstorm Wind, Valley

When
May 21, 5:45 PM MST
Where
Valley County, 13.14 mi N of Hinsdale
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.590, -107.090

Trained spotter reported a 20-foot section of roof blown off a shed.

Thunderstorm Wind, Valley

When
May 21, 5:45 PM MST
Where
Valley County, 13.14 mi N of Hinsdale
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.590, -107.090

Trained spotter estimated wind gusts of 80-90 mph.

Hail, Valley

When
May 21, 5:58 PM MST
Where
Valley County, 2.27 mi NNW of Park Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
48.050, -106.420

Public estimated ping pong ball sized hail near the confluence of the Milk and Missouri Rivers.

Thunderstorm Wind, Valley

When
May 21, 6:05 PM MST
Where
Valley County, 1.45 mi SSE of Thoeny
Measured
72 kt (83 mph) measured gust
Reported by
RAWS
Coordinates
48.860, -106.890

The Bluff Creek RAWS site measure an 83 mph wind gust.

Hail, McCone

When
May 21, 6:07 PM MST
Where
McCone County, 1.39 mi W of Ft Peck Lake Handar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
48.020, -106.380

An NWS employee reported quarter sized hail near Signal Hill.

Thunderstorm Wind, Valley

When
May 21, 6:07 PM MST
Where
Valley County, 1.55 mi WNW of Frazer
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.060, -106.060

An NWS employee reported wind gusts up to 65 mph.

Thunderstorm Wind, Garfield

When
May 21, 6:10 PM MST
Where
Garfield County, 5.06 mi ESE of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.990, -106.510

Trained spotter reported 50 to 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633381, 633380, 633382, 633383, 633427, 633384, 633385, 633386, 633387, 633388, 633389, 633390, 633391, 633392, 633393, 633394, 633395, 633396, 633397, 633398, 633399, 633400, 633401.